What does my RUQ abdominal ultrasound report indicate?

default
Posted on Thu, 11 Jun 2015 in Liver and Gall Bladder
Question: I had an RUQ abdominal ultrasound in 2012 that showed an enlarged liver length of 14.8 cm. Parenchyma homogenous. I recently had a CT with contrast that showed the liver at 19cm. My LFT's are normal. I am unaware of the last time I had a hepatitis panel but I believe it was about 3-4 years ago and it was normal. However, I have not had a lipid panel done in quite some time. Of course, I have not been told this by any physician. I reviewed my films and the impression written by the radiologists. Discovery of this issue was incidental to RLQ pain and subsequent ovarian cysts. Historically, I was prescribed pain medication, anxiolytics, hormones, antihistamines and anti depressants. Of course, I have discontinued all these medications. My questions are, 1) Why has this never been addressed by my physicians 2) Could this be fatty liver as I have gained a lot of weight 3) How long will it take for my liver to heal and get to a normal size with discontinuation of mediations and proper diet and exercise?
doctor
Answered by Dr. Vivek Chail 42 minutes later
Brief Answer:
Diet changes might change mild fatty liver to normal in 6 months to a year

Detailed Answer:
Hi XXXX,
Thanks for writing in to us.

I have read through your query in detail.
Please find my observations below.

1. The liver is a large storage organ and your liver appears to be enlarged if it measures 19 cm.
There are many causes of liver showing fatty changes
(i) Increased intake of fatty foods and alcohol
(ii) Over weight and obese patients.
(iii) Those who have fatty liver running in family members.
(iv) Any liver condition that is changing appearance of liver.
(v) Mild fatty liver can also be there in many normal people
(vi) Medications like corticosteroids, antidepressant and antipsychotic medications and, tamoxifen cause fatty liver.

If the physician is convinced that the liver appearance is due to a benign cause and if the liver function tests are normal then only lifestyle and diet modification is recommended.

2. A little amount of fat in liver is normal and when this balance is altered there is fatty liver. Obesity increases the incidence of fatty liver as the excess carbohydrates are stored as fat in the liver. Fatty liver and weight gain are seen together in many patients.

3. It might take 6 months to a year for the liver to lose its extra fat content if you stop the liver offensive medications and improve your diet with lifestyle modification. Rarely a slight amount of increased fat might persist in the liver and this is not a serious concern. In cases where the fat content is much increased, getting back to normal liver is difficult.

Hope this answers your question. Please feel free to correct any oversight in my interpretation of your problems and discuss them in detail as per your requirements.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Vivek Chail

Radiologist

Practicing since :2002

Answered : 6699 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  

Recent questions on  Tamoxifen

doctor1 MD

I am on Tamoxifen since July and feel like im six months pregnant. I have had all negative pregnancy tests and no period since i started tamoxifen...

doctor1 MD

hello, i have a little problem with my nipples. for the last few years my nipples have gotten a kind of puffy looking, but when i touch them hard...

doctor1 MD

I had chemo 2 years ago Cytoxin/Taxotere for breast cancer and am currently on Tamoxifen, Toprol 100mg,TriamtereneHCTZ 37.25mg. I was taking Lortab...

doctor1 MD

I am 18 years old, 5 8 and weigh 155 lbs. I took a prohormone, which i am aware is stupid. its two compounds are 4-chloro-17a-methyl-androst-1,...

doctor1 MD

Does tamoxofin have the side effect of weakening bones. I am 75 and took it for 6 years. email YYYY@YYYY .

doctor1 MD

Hi My mother age almost 48 Yrs and now she. is facing BP High issue her BP 100/160 she has recently 24 did fast ... she has taking tamoxifen tab...

doctor1 MD

Hi My mother age 48 and she is taking tamoxifen tab 20 daily basis ... currently she is facing BP High problem and Her BP is 100/150 here is last...

Get personalised answers from verified doctor in minutes across 80+ specialties

136 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2